Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 9:57 PM CDT for Sheridan County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 9:57 PM CDT (02:57 UTC)
- Expired
- Aug 8, 2002, 11:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Sheridan County, ND
The radar
The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:15 PM CDT | Thunderstorm Wind 52 E | Mcclusky, ND | Large tree limbs down. Minor flooding within the city. |
| Aug 8, 10:15 PM CDT | Thunderstorm Wind 52 E | Mcclusky, ND | Large trees down in the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
153 WUUS53 KBIS 090257 SVRBIS NDC083-090400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 957 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1100 PM CDT * AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MCCLUSKY...OR ABOUT 45 MILES NORTH OF BISMARCK...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DENHOFF AT 1015 PM CDT GOODRICH AT 1025 PM CDT MARTIN AT 1055 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR SOUTHERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR SOUTHEAST NORTH DAKOTA. LAT...LON 4746 10060 4734 10060 4736 10008 4786 10011
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM CDT, 7 hours 7 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU AUG 08 2002 A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500 MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN. THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION. THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION. .BIS...NONE. LM
In the hours before
Local storm report, Aug 8, 8:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 25 W SELFRIDGE ND 60 MPH TSTM GUST
08/08/02 SIOUX REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 8, 8:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
830 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 10 SE CARSON ND 69 MPH TSTM GUST
08/08/02 GRANT REPORTED BY STORM
SPOTTER. GUST RECORDED
ON WIND EQUIPMENT.Local storm report, Aug 8, 8:41 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM NEW SALEM ND 59 MPH TSTM GUST
08/08/02 MORTON REPORTED BY APRS
EQUIPMENT.Local storm report, Aug 8, 8:49 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM FLASHER ND 60 MPH TSTM GUST
08/08/02 MORTON REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 8, 9:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM LINTON ND NON TSTM WINDS
08/08/02 EMMONS 50 MPH NON TSTM WINDS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SMALL BRANCES DOWN.
0905 PM STRASBURG ND 60 MPH TSTM GUST
08/08/02 EMMONS REPORTED BY STORM
SPOTTER. SOME LARGE
BRANCHES DOWN.
0906 PM 10 SW GARRISON ND 70 MPH TSTM GUST
08/08/02 MCLEAN REPORTED BY PUBLIC.
ESTIMATED WIND 70 MPH
SHOCK THE HOUSE.Local storm report, Aug 8, 9:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0936 PM GARRISON ND 80 MPH TSTM GUST
08/08/02 MCLEAN REPORTED BY EMERGENCY
MANAGEMENT. MARBLE
SIZE HAIL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:20 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 40 min |
| Aug 8, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Aug 8, 8:16 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 59 min |
| Aug 8, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Aug 8, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 65 min |
| Aug 8, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 54 min |
| Aug 8, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, McIntosh | 60 min |
| Aug 8, 10:37 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 53 min |
| Aug 8, 11:37 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.